Alert archive / Wyoming / Flash Flood Warnings in 2005

Flash Flood Warning 7, NWS Riverton, WY

July 25, 2005Natrona County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jul 25, 2005, 6:04 PM MDT for Natrona County, Wyoming. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 6:04 PM MDT (00:04 UTC)
Expired
Jul 25, 2005, 6:30 PM MDT
In force
26 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 178 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:05 PM MDTFLASH FLOODCasper, WYINTERSTATE 25 CLOSED THROUGH EAST PARTS OF CITY. OTHER ROADS BLOCKED BY WATER AND MUD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 260006
FFWRIW
WYC025-260030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
604 PM MDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL NATRONA COUNTY IN CENTRAL WYOMING
  THIS INCLUDES THE CITIES OF...EVANSVILLE...CASPER

* UNTIL 630 PM MDT

* AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE CASPER...MILLS AND BAR NUNN.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN 
THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4275 10648 4276 10609 4293 10607 4293 10648

$$

T. BAKER
2 follow-up statements
000 
WGUS75 KRIW 260023
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
620 PM MDT MON JUL 25 2005

WYC025-260030-
NATRONA WY-
620 PM MDT MON JUL 25 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM MDT FOR EAST CENTRAL
NATRONA COUNTY...

AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.  WIDESPREAD STREET FLOODING HAS BEEN REPORTED AROUND CASPER.  
THE MAIN THUNDERSTORM HAS MOVED INTO CONVERSE COUNTY...THOUGH 
MODERATE RAINFALL WILL CONTINUE THROUGH 630 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CASPER...
MILLS...EVANSVILLE AND BAR NUNN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4275 10648 4276 10609 4293 10607 4293 10648

$$

T. BAKER
000 
WGUS75 KRIW 260033
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
632 PM MDT MON JUL 25 2005

WYC025-260042-
NATRONA WY-
632 PM MDT MON JUL 25 2005

...THE FLASH FLOOD WARNING FOR EAST CENTRAL NATRONA COUNTY EXPIRES AT
630 PM MDT...

RAINFALL WILL END AFTER 630 PM AROUND CASPER.  MINOR STREET FLOODING 
WILL CONTINUE TO SUBSIDE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4275 10648 4276 10609 4293 10607 4293 10648

$$

T. BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:11 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 25, 2:11 PM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
211 PM MDT MON JUL 25 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
COLD FRONT NOW PARKED OVER CENTRAL WYOMING LATE THIS AFTERNOON WILL
GET A SECONDARY SURGE SOUTH EARLY THIS EVENING. SHORT WAVE ENERGY
CONTINUES TO DIVE SOUTHEAST FROM NORTHERN ID WITH ADDED UPPER JET
SUPPORT AS WELL OVERUNNING THIS FRONT. INSTABILITY CONTINUING TO
INCREASE ACROSS THE REGION WITH 1000-2000 J/KG OF CAPES INTO THE FAR
WEST. THIS IS WHERE THUNDERSTORMS INITIATED EARLY THIS AFTERNOON AND
CONTINUE TO DEVELOP WITH ACTIVITY NOW WORKING EAST INTO THE BASINS.
WITH THIS UPPER SUPPORT COMBINED WITH ADDED UPSLOPE FLOW...HAVE
RAISED PRECIP CHANCES IN THE CENTRAL AND NORTH TONIGHT. A FEW STRONG
STORMS WILL BE POSSIBLE INTO THE EVENING WITH SOME HAIL AND GUSTY
WINDS ESPECIALLY FROM THE WESTERN MOUNTAINS INTO THE CENTRAL BASINS
CLOSER TO FRONT. SHOWER POTENTIAL SHOULD CONTINUE IN THE NORTH AND
CENTRAL ALL NIGHT AHEAD OF APPROACHING TROUGH. TROUGH PASSES TO THE
SOUTHEAST AROUND 18Z TUESDAY AND SO THINGS SHOULD BE ON A DRYING
TREND FROM NORTHWEST TO SOUTHEAST DURING THE MORNING. LATEST NAM
CONTINUES TO INDICATE SOME LINGERING INSTABILITY HANGING BACK ACROSS
THE SOUTHERN ABSAROKAS AND UPPER WIND RIVER BASIN TUESDAY
AFTERNOON...SO SEE NO REASON TO REMOVE THUNDER CHANCES INTO THE
AFTERNOON IN THIS REGION. UPPER HEIGHTS BUILD ON WEDNESDAY WITH A DRY
WESTERLY FLOW DEVELOPING. THERFORE A RETURN TO DRY CONDITIONS WITH A
WARMING TREND.

.LONG TERM...THURSDAY THROUGH MONDAY...
IT APPEARS MORE AND MORE LIKELY THAT THE MONSOON WILL RETURN BY THE
WEEKEND WITH ANOTHER ROUND OF POTENTIALLY SIGNIFICANT SHOWERS AND
THUNDERSTORMS. RIDGE HOLD OVERHEAD THROUGH THURSDAY WITH A DRY DAY.
LEFT ISOLATED THUNDERSTORMS IN THE NORTHWEST MTNS BUT THIS SEEMS IFFY
AT BEST WITH GFS SHOWING DRY MID LEVELS AND LIMITED IF ANY
INSTABILITY. CHANGES BEGIN TO SHOW UP FRIDAY AS 4-CORNERS HIGH
BEGINS TO REBUILD ALLOWING SEEPAGE OF MOISTURE NWD INTO WESTERN
WYOMING LATE IN THE DAY. BY SATURDAY...MOISTURE FLOW IS INCREASING
WITH ISOLATED TO POTENTIALLY SCATTERED COVERAGE. SUNDAY IS SHAPING
UP TO BE THE WETTEST DAY IF THE GFS AND EUROPEAN ARE RIGHT WITH
RIGHT ENTRANCE REGION JET DYNAMICS ACTING ON STRONG MOISTURE PLUME
AND POSSIBLE GREAT BASIN TROUGH FOCUSING CONVECTION. MONDAY IS A
TOUGH CALL BUT HAVE LEFT SOME LINGERING POPS IN THE EAST IN THE
MORNING AND CONFINED AFTERNOON CONVECTION TO THE FAR WEST. WILL HAVE
TO SEE TONIGHT IF MONSOON WILL QUICKLY RELOAD FOR EARLY NEXT WEEK
OR IF WELL GET A COUPLE DRY DAYS. TEMPERATURES SHOULD COOL LATE IN
THE WEEKEND WITH CONSIDERABLE CLOUD COVER...SHOWERS AND ANOTHER
FRONTAL PASSAGE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FRIEDERS
LONG TERM...SKRBAC
Hazardous weather outlook, Jul 25, 7:21 AM MDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
721 AM MDT MON JUL 25 2005

WYZ001>020-022>030-261200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
721 AM MDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT MOVING SOUTHWARD THROUGH WYOMING TODAY AND
TONIGHT WILL BE THE FOCUS OF A FEW STRONGER STORMS ACROSS THE
REGION. THESE STORMS COULD PRODUCE BRIEF PERIODS OF HEAVY RAINFALL...
SMALL HAIL...WIND GUSTS OF 40 TO 50 MPH...AND FREQUENT LIGHTNING.
NORTH WINDS BEHIND THE COLD FRONT COULD GUST AS HIGH AS 40 MPH ACROSS
THE BIG HORN BASIN AND JOHNSON COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

FRIEDERS

Nearby

Flash Flood Warnings in Wyoming, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.